DEA Warns of Drug Combination Deadlier Than Fentanyl: What You Need to Know
In just one year, over 100,000 Americans died from drug poisoning, and over half of those involved fentanyl or similar substances.
That's a pretty scary statistic. According to the Centers for Disease Control, "Over 150 people die every day from overdoses related to synthetic opioids like fentanyl."
What is Fentanyl?
We hear the word fentanyl a lot in the news, and it is clearly dangerous in the wrong hands. The real danger is that dealers usually combine it with something else so they can make more money. What they are using can make fentanyl more dangerous than it is by itself. That's pretty scary.
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S. There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
DEA Issues Public Safety Alert - March 2023
Many times the fentanyl sold by drug dealers is combined with another drug. The latest combination has alerted the DEA to issue a public safety alert. This is the first time since September 2021 that an alert like this was issued.
The U.S. Drug Enforcement Administration is warning the American public of a sharp increase in the trafficking of fentanyl mixed with xylazine. Xylazine, also known as “Tranq,” is a powerful sedative that the U.S. Food and Drug Administration has approved for veterinary use. “Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said Administrator Milgram. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.” Xylazine and fentanyl drug mixtures place users at a higher risk of suffering fatal drug poisoning. Because xylazine is not an opioid, naloxone (Narcan) does not reverse its effects. Still, experts always recommend administering naloxone if someone might be suffering from drug poisoning.